What Would You Do?
Medication Mayhem
SBAR or Start Over?
Chart It or Forget It?
The Plot Thickens!
100

Your client reports dizziness when attempting to stand at the bedside. What is your immediate nursing action?

Assist the client into a safe sitting or lying position to prevent a fall, then assess vital signs and associated symptoms

100

Before administering a scheduled medication, what two patient identifiers should you verify?


Two approved identifiers, such as the client’s full name and date of birth, matched against the MAR and ID bracelet

100

What does SBAR stand for?


Situation, Background, Assessment, Recommendation.

100

You administer a prescribed pain medication for a client reporting pain of 8/10. What documentation must follow?


Document the medication administration and reassess and document the client’s response within the timeframe established by facility policy.

100

Your client’s temperature increases from 37.0°C to 38.5°C. What should you do next?


Perform a focused assessment, evaluate associated symptoms and trends, and report the new fever to the co-assigned RN as appropriate.

200

During your morning assessment, your client’s SpO₂ is 88% on room air, compared with 96% during the previous shift. What should you do first?

Assess respiratory status, verify the reading and pulse oximeter placement, and promptly initiate appropriate interventions and notify the co-assigned RN.

200

Your client is scheduled to receive metoprolol. Their heart rate is 48 beats/minute. What should you do before administering the medication?


Assess the client, review medication parameters, contact the healthcare provider, and alert the co-assigned RN.

200

 A student tells the RN, “My client just doesn’t look right.” What important information is missing?


 Specific assessment findings, including vital signs, changes from baseline, associated cues/findings, and objective clinical evidence supporting the concern.

200

During your assessment, you flush a peripheral IV and find the site clean, dry, and intact. What should you document?

 

The IV site assessment, patency, flushing as required by policy, and any relevant findings or interventions.

200

Your client’s urine output has decreased significantly over the past four hours. What could this indicate?

What should the student nurse anticipate next?

Potential decreased renal perfusion, fluid volume deficit, urinary obstruction, or another cause of impaired urine production. Further assessment is required.

Order for a bladder scan

300

You enter your client’s room and find them newly confused and attempting to climb out of bed. What are your priorities?

Maintain client safety, remain with the client or obtain assistance, assess for potential causes of acute confusion (Assess the patient!), and promptly communicate the change to the Co-assigned RN.

300

Your client received IV hydromorphone 30 minutes ago. During reassessment, their respiratory rate is 8 breaths/minute, and they are difficult to arouse. What is your priority?

Answer: Recognize possible opioid-induced respiratory depression. Immediately summon assistance, assess airway and breathing, support oxygenation and ventilation as needed, and prepare to administer naloxone per orders or protocol.

Recognize possible opioid-induced respiratory depression. Immediately summon assistance, assess airway and breathing, support oxygenation and ventilation as needed, and prepare to administer naloxone per orders or protocol.

300

 A student reports, “My client’s blood pressure is 92/54mmHg.” What additional information would make this report more clinically meaningful?


The client’s baseline blood pressure, current symptoms, trends, relevant medications, and other pertinent assessment findings.

300

Your client has a surgical wound covered by a dressing. The dressing is clean, dry, and intact. Is documentation necessary even though you cannot visualize the wound?


Yes. Document the dressing assessment and any visible findings. Do not document wound characteristics that were not directly assessed.

300

 A postoperative client suddenly develops shortness of breath, tachycardia, and an SpO₂ of 86% on room. What complication should you consider?


Pulmonary embolism is a potential complication, although other causes of acute respiratory compromise must also be considered. Immediately assess, support oxygenation, and escalate care.

400

You have two assigned clients. One requests assistance with bathing, while the other reports new-onset chest discomfort. Which client requires immediate attention, and why?

The client that has new-onset chest discomfort because it may indicate acute cardiovascular compromise. Immediately assess the client and notify the co-assigned RN immediately.

400

Your client has an order for rapid-acting insulin before breakfast. Their blood glucose is 62 mg/dL. What should you do?


 Withhold the scheduled insulin pending assessment; immediately initiate the facility’s hypoglycemia protocol and notify the co-assigned RN.

400

Your client has an SpO₂ of 89% while receiving supplemental oxygen. What essential information should you include when reporting this finding to the co-assigned RN?

Oxygen delivery device and flow rate, respiratory rate and effort, lung sounds, baseline oxygen requirements, associated symptoms, and interventions already performed.

400

Your client is independent with repositioning. During hourly rounding, you confirm they can turn themselves. Is documenting “hourly rounding completed” sufficient?

.

 No. Document the client’s ability to reposition independently and relevant safety measures, including call bell accessibility, bed positioning, and other required rounding elements

400

Your client with diabetes becomes diaphoretic, shaky, and confused. What complication do you suspect, and what should you do?


Suspect hypoglycemia. Immediately check blood glucose, assess the client’s ability to swallow safely, and initiate the appropriate hypoglycemia protocol.

500

Your client’s BP has decreased from 126/78 to 84/46 mmHg, HR has increased from 88 to 124 beats/minute, and urine output has decreased to 15 mL/hr. What complication should you suspect, and what is your priority?


Suspect impaired tissue perfusion, potentially related to hypovolemia or shock. Immediately assess the client’s condition and call for help (RRT), and escalate the findings to the healthcare provider and co-assigned RN

500

A client receiving an anticoagulant develops new bleeding and reports dizziness. Their blood pressure is 88/52 mmHg, and their heart rate is 118 beats/minute. What is your priority concern?

What is the antecedent for acute bleeding related to heparin toxicity? What about bleeding related to warfarin toxicity?

Significant bleeding with possible hemodynamic instability. Immediately assess the client and escalate to the co-assigned RN or rapid response team, and anticipate interventions to stabilize the client.

A. Protamine sulfate

B. Vitamin K

500

Your client admitted with pneumonia is now confused, febrile at 39.1°C, tachycardic at 124 beats/minute, and hypotensive at 88/50 mmHg. Deliver a concise SBAR to the co-assigned RN.

What else might the student anticipate?

Situation: New confusion, fever, tachycardia, and hypotension. Background: Admitted with pneumonia; include relevant baseline findings. Assessment: Current vital signs, mental status, and concern for clinical deterioration or sepsis. Recommendation: Request immediate bedside evaluation and escalation of care.

Respiratory swab (Influenza, Covid-19), Isotonic IV fluids 0.9% Normal Saline, Lactated Ringer's)

500

During your shift, your client receives IV fluids at 100 mL/hr for 4 hours, drinks 240 mL of water, voids 350 mL of urine, and experiences one episode of urinary incontinence and two episodes of loose stool. What should be documented in the intake and output record, and what is the client's measurable fluid balance?

  • IV intake: 400 mL

  • Oral intake: 240 mL

  • Total measurable intake: 640 mL

  • Measured urine output: 350 mL

  • Unmeasured output: Document one episode of urinary incontinence and two episodes of loose stool, including relevant characteristics. Do not estimate unmeasured volumes.

  • Measurable fluid balance: +290 mL

500

 A client admitted with a urinary tract infection develops a BP of 82/44 mmHg, HR of 132 beats/minute, RR of 28/min, and new confusion. What life-threatening complication should you suspect?


Sepsis with possible septic shock. The client requires immediate escalation, rapid assessment, and interventions according to the facility’s sepsis and emergency response protocols.